Winter Weather, Bennington
- When
- January 16, 1:00 AM EST to 10:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure system tracking off the East Coast brought widespread accumulating snow to southern Vermont Monday night, January 15, 2024 through Tuesday evening, January 16, 2024. The event resulted in snowfall accumulations ranging from 2 to 6 inches with isolated, larger accumulations of 7 to 8 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracking off the East Coast brought widespread accumulating snow to southern Vermont Monday night, January 15, 2024 through Tuesday evening, January 16, 2024. The event resulted in snowfall accumulations ranging from 2 to 6 inches with isolated, larger accumulations of 7 to 8 inches. The Vermont Route 9 Chain-Up Law was activated between Bennington and Wilmington.
Key impacts: travel delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 16, 12:52 AM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1252 AM EST Tue Jan 16 2024
.SYNOPSIS...
Light snow will advance northward tonight, overspreading into
eastern New York and western New England through this morning.
Snow turns steady to even moderate times later this morning into
the early afternoon resulting in slippery travel conditions,
especially for the afternoon commute. Snow ends early this
evening with lake effect snowfall quickly developing across the
southern Adirondacks tonight through Thursday. Additional light
snowfall is possible Friday into the upcoming weekend.
&&
.NEAR TERM /THROUGH TODAY/...
A Winter Weather Advisory remains in effect for western New
England and most of eastern New York with the exception of
Herkimer and Hamilton Counties overnight into Tuesday evening.
As of 12:30pm, light snow has continued its northward trek
tonight from the NYC/NJ area with light snow overspreading our
mid-Hudson Valley, NW CT, and eastern Catskill areas based on
latest ASOS, NYS mesonet and webcam observations. Overall
forcing is still rather weak given our coastal low is still
developing over the mid-Atlantic and snow should remain light
through sunrise. Dew points over the North Country, Adirondacks, and
the Upper Hudson Valley are quite low ranging from the single
digits down into sub-zero and with a northerly wind in place
(albeit weak), the dry air may impede the northward advancement
a bit as we approach sunrise. High res guidance indicates this
as well so we delayed the northward advancement of chance and
likely POPs to reach the Capital District, southern VT and the
Mohawk Valley until closer to 12 UTC. We also reduced QPF
amounts a bit compared to the previous forecast given latest
radar trends and weak forcing which also reduced snowfall
amounts slightly through 12 UTC. Now mainly expecting coating
to 1 inch for the mid-Hudson Valley, NW CT, and the eastern
Catskills with just a few tenths reaching up to the I-90
corridor by the time the morning commute begins. Areas to the
north should remain mainly dry overnight but a few flurries or
light snow is possible into Saratoga, southern Washington and
foothills of the southern Adirondacks by sunrise.
PREVIOUS DISCUSSION [3:42 PM]...Quiet weather will begin the
evening as clouds gradually increase from the south. This could
cause some temperatures to fall quickly this evening, especially
for areas north of Albany. Lows in most areas will dip into the
single digits and teens. Then, low pressure will develop near
or off the coast of North Carolina overnight and track just off
the coast through Tuesday. The general consensus has been a
track farther west and closer to the coast. In addition, a
strong upper-level shortwave trough will rotate in from the
Great Lakes and become neutral to possibly negatively tilted.
Plenty of warm air and moisture advection combined with upper-
level divergent flow and isentropic lift will result in a
widespread area of precipitation lifting from south to north
tonight and continuing through the day Tuesday. With the track
closer to the coast, overall liquid equivalent precipitation
amounts has also increased. In addition, FGEN forcing has also
increased. Temperatures will be cold enough across the entire
region that precipitation will be in the form of snow and it
should be a drier, fluffier snow. The exception may be across
portions of Dutchess and Litchfield counties where a shallow
warm nose may develop and cause a brief transition to sleet
and/or freezing rain on Tuesday. However, there was not enough
confidence to include any wintry mix in the forecast for these
areas at this time.
The increased forcing and precipitation amounts have resulted in
a slight increase of the snowfall forecast by around 1-2 inches
areawide from the previous forecast. This places many areas
receiving around 3 to 5 inches of snow, though some areas could
end up with slightly less or more. The question remains on how
efficient snow will accumulate and how long the best lift
intersects the dendritic growth zone (DGZ) as the DGZ is
expected to be located within the upper portions of the clouds.
SPC HREF forecasts suggest snowfall rates could approach half an
inch per hour at times on Tuesday. Still, this system impacting
both the morning and evening commutes and the increased totals
have resulted in the issuance of a Winter Weather Advisory for
much of the area. The exception is Herkimer and Hamilton county
where overall snow totals look to be slightly less than advisory
criteria of 4 inches.
As the low departs to the north and east, precipitation will
come to an end from west to east later Tuesday afternoon into
Tuesday evening. Wind will be rather light much of Tuesday but a
westerly breeze is expected to pick up late in the day with a
few gusts in the 20 to 30 mph range possible, which could lead
to some blowing snow. Highs on Tuesday will reach the 20s in
most areas except for some upper teens across the peaks of the
Adirondacks and southern Greens and near 30 across portions of
the mid-Hudson Valley and Litchfield County CT.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
In the wake of this system, high pressure across the Southeast
CONUS will bring drier but continued chilly weather. The
exception will be another band of lake-effect snow that will
develop downwind of the Great Lakes. Additional snow
accumulations are expected across the southern Adirondacks
beginning Tuesday night and continuing through Wednesday night.
It is possible the band may briefly dip into the western Mohawk
Valley Tuesday night but overall snow amounts look to be rather
light there. Lows both Tuesday and Wednesday night will be in
the single digits and teens with highs Wednesday in the teens
and 20s. A westerly breeze on Wednesday will make it feel more
in the single digits and teens much of the day with some places
in the Adirondacks below zero.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry and colder than normal Thursday with mean upper troughing in
eastern North America. A complex evolution of a broad upper
closed low within a positively tilted upper trough will be
approaching from the Great Lakes later Thursday, tracking
through our region Friday into Saturday. Most of the moisture,
upper jet dynamics and low level forcing is expected to track
south and east of our region Friday. However, with the broad
upper closed low tracking through, some lake effect moisture,
with the weaker upper dynamics could support some snow shower
activity through the day Friday.
The upper closed low exits Saturday with cold advection
spreading across the region. Then, flat upper ridging builds
into our region Sunday and Monday with associated warm
advection. Dry weather as we slowly warm Sunday and Monday.
Highs Thursday in the 20s to near 30 with upper teens to around
20 higher terrain. Highs Friday in the 20s with teens higher
terrain. Highs Saturday in the upper teens to lower 20s and
single numbers to lower teens higher terrain. Highs Sunday in
the 20s with mid teens to near 20 higher terrain. Highs Monday
around 30 to mid 30s and mid to upper 20s higher terrain.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
An area of low pressure is in the process of developing along a
frontal boundary over the Southeastern US. As this low lifts
northeast towards the mid Atlantic coast, steady light snowfall will
continue to spread northward across the entire area. The snow has
already begun at KPOU and will begin at KPSF/KALB over the next few
hours. KGFL will be seeing the snow begin shortly after daybreak.
Once snow begins, visibility will quickly be reduced to IFR
conditions, with visibility around 1.5 to 2 miles. The steadiest
snow looks to be late morning into the early afternoon, with
visibility down around 1 SM (perhaps briefly in the 3/4SM range).
There is high confidence for IFR conditions for all sites through
most of the day due to visibility. Ceilings will lower down to MVFR
range, with cloud bases lowering to 1500 to 2500 ft during the day.
Snow will end from southwest to northeast by the early evening hours
(around 22z to 00z). Once snow ends, flying conditions should
return to VFR, with sct-bkn ceilings around 3500-5000 ft.
Winds will be light and variable through the rest of the overnight,
but generally look northerly by daybreak around 5 kts. Winds will
gradually become northwest by afternoon at 5 to 10 kts and then west-
northwest behind the departing storm by evening. Winds look to be
around 10 kts as the storm departs with a few higher gusts, so some
localized blowing/drifting can't be ruled out for a few hours on
Tuesday evening.
Outlook...
Tuesday Night: Low Operational Impact. Breezy.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Breezy.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST this evening for CTZ001-
013.
NY...Winter Weather Advisory until 7 PM EST this evening for
NYZ058>061-063>066.
Winter Weather Advisory until 7 PM EST this evening for
NYZ039>043-047>054-082>084.
MA...Winter Weather Advisory until 7 PM EST this evening for MAZ001-
025.
VT...Winter Weather Advisory until 10 PM EST this evening for
VTZ013>015.
&&
SYNOPSIS...Rathbun/Speciale
NEAR TERM...IAA/Rathbun/Speciale
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...FrugisHazardous Weather Outlook National Weather Service Albany NY 347 PM EST Mon Jan 15 2024 CTZ001-013-MAZ001-025-NYZ058>061-063>066-161200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 347 PM EST Mon Jan 15 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ039>043-047>054-082>084-161200- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington- 347 PM EST Mon Jan 15 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. NYZ032-033-038-161200- Northern Herkimer-Hamilton-Southern Herkimer- 347 PM EST Mon Jan 15 2024 This Hazardous Weather Outlook is for Herkimer and Hamilton Counties. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A light snowfall will impact the region late tonight through the day Tuesday with slippery travel conditions possible. In addition, lake effect snow showers are expected across the southern Adirondacks beginning Tuesday night through the end of the week with additional accumulations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York. VTZ013>015-161200- Bennington-Western Windham-Eastern Windham- 347 PM EST Mon Jan 15 2024 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST TUESDAY... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161346, 1161347, 1161348.